Hepatotoxicity with antiretroviral treatment of pregnant women

J. B. Hill, Jeanne Sheffield, G. G. Zeeman, G. D. Wendel

Research output: Contribution to journalArticle

Abstract

BACKGROUND: Hepatotoxicity in adults with human immunodeficiency virus (HIV) infection has been associated with all classes of antiretroviral drugs and coinfection with hepatitis B and C virus. We treated two HIV-infected pregnant women in whom hepatotoxicity developed after initiating antiretroviral therapy. CASES: The first woman developed icterus, jaundice, hyperbilirubinemia, and elevated serum aminotransferase levels approximately 5 months after beginning combination antiretroviral therapy with zidovudine, lamivudine, and efavirenz. Serum aminotransferase abnormalities improved after discontinuation of antiretroviral medications. The second woman had similar symptoms and laboratory abnormalities 3 months after initiation of zidovudine, lamivudine, and nelfinavir. Despite initial improvement after discontinuing her antiretroviral medications, fulminant hepatic failure developed and she died. Both patients tested negative for hepatitis A, B, and C; Epstein-Barr virus; and cytomegalovirus. There was no history of illicit drug use, alcohol use, or blood transfusions in either case. CONCLUSION: We emphasize the need for careful monitoring for hepatotoxicity after initiation of antiretroviral therapy.

Original languageEnglish (US)
Pages (from-to)909-911
Number of pages3
JournalObstetrics and Gynecology
Volume98
Issue number5 SUPPL. 1
DOIs
Publication statusPublished - 2001
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Obstetrics and Gynecology

Cite this